Statins and joint pain

Question

Some months ago, my Dr put me on Zocor for high Cholesterol. A month or so later, I had acute joint pain(not muscle) that got to unbearable. Went off med. I also have arthritis(osteo). She put me back on Lescol 5 days ago, but arthritis in my thumb joints is getting noticable, and also now having pain(grabbing) at the base of my neck. I think I remember, in a general conversation with a pharmacist, was told Cholesterol meds negate the good any arthritis meds might do(I only take MSM for arthritis, so far, but have prescription for Arthrotec 50mg). I wondered if is is possible the Statin drugs do inhibit the work of arthritis meds?

Answer

As you correctly imply, statins are indeed associated with muscle pain and inflammation.  However, they are not known to be associated with worsening joint pain.  The pain from osteoarthritis comes and goes unpredictably.  Since osteoarthritis and high cholesterol (and therefore statin use) are both very common, it is not surprising that sometimes the pain from OA will get worse (or better !) while someone is taking statins.

Joan Bathon, M.D.

About Joan Bathon, M.D.

Dr. Bathon was a Co-Deputy Director of the Division of Rheumatology at Hopkins Bayview. She was also the founder and director of the Hopkins Arthritis Center.